Drug Overdose: Signs, Causes, and How to Help
Drug overdoses are becoming increasingly common in the United States. Each year, more than 60,000 people die from drug overdoses, and in 2016, drug overdoses killed more people than gun homicides and car crashes combined.
This is a significant danger that may affect people you know, including friends or loved ones. To help you recognize and prepare for a possible medical emergency, it's essential to understand the signs, causes, and treatment of a drug overdose.
What Is a Drug Overdose?
A drug overdose occurs when someone takes too much of a drug or combination of drugs. The effects can be immediate and deadly. An overdose may cause a person to stop breathing, have a heart attack, or go into shock.
While any drug can cause an overdose, some substances are more likely to result in a fatal overdose than others. These include:
- opioids (e.g., heroin, fentanyl, oxycodone)
- benzodiazepines (e.g., alprazolam, diazepam)
- stimulants (e.g., cocaine, methamphetamine)
Drug overdoses can happen accidentally, on purpose, or as the result of ongoing drug abuse.
What Causes Drug Overdoses?
There are many possible causes of drug overdoses. Taking too much of a medication or using too much of a drug is the most common cause of drug overdoses. Mixing different drugs together can also lead to an overdose, as different substances can have unpredictable and dangerous interactions when taken together. Finally, taking a prescription medication that has been prescribed for someone else can also result in an overdose, as each person metabolizes drugs differently and what may be safe for one person may not be safe for another.
Accidental drug overdoses can happen to anyone, but there are some risk factors that make them more likely. These include:
- a history of drug abuse
- mental health disorders
- chronic pain
- easy access to drugs
If someone develops a tolerance to their prescribed or recreational drug and begins to increase the dosage, their potential to accidentally overdose also increases.
Most drug overdoses are accidental, but there are also times when people intentionally take too much of a substance in an attempt to harm themselves. If you know someone who is struggling with suicidal thoughts, it's important to get them help from a mental health professional. You can also call the National Suicide Prevention Lifeline at 800-273-TALK (800-273-8225) for 24/7 confidential support.
What Are the Signs and Symptoms of an Overdose?
If you’re on the lookout for a possible overdose, the most common signs and symptoms include:
- loss of consciousness
- slow or irregular breathing
- blue lips or fingernails due to lack of oxygen in the blood
However, these signs can vary depending on the drug involved. For example, stimulant overdoses may also cause agitation, anxiety, chest pain, hypertension (high blood pressure), and rapid heart rate. Depressant overdoses may cause hypotension (low blood pressure) and slowed or shallow breathing. Hallucinogen overdoses may cause paranoia, delusions, and hallucinations.
What to Do If Someone Is Overdosing
If someone is displaying the symptoms of an overdose after taking medication or using drugs, it's important to seek medical help immediately, as drug overdoses can be fatal. While you're waiting for medical help to arrive, there are some things you can do to help.
- If the person is unconscious or having trouble breathing, call 911 and begin CPR if you are trained.
- If the person is conscious but not responding to you, try to keep them awake by talking to them or gently shaking their shoulder.
- Do not try to make the person vomit, as this can cause further harm.
- Do not give them anything to eat or drink, as this could make the situation worse.
- Do not give them any more of the drug they took, even if they say they need it. This can be dangerous and potentially deadly.
Overdoses from opioids such as heroin or fentanyl can be treated with a drug called naloxone (Narcan). Naloxone is a safe and effective antidote that can reverse the effects of an opioid overdose and save a person's life.
If you have naloxone, give it to the person as soon as possible. If you don't have naloxone, call 911 and tell the operator that the person has taken an opioid.
You can find naloxone kits at many pharmacies or online. Some states also have laws that allow laypeople to get naloxone without a prescription.
How Are Drug Overdoses Treated?
If you think someone is having a drug overdose, it's important to call 911. The first responders will provide supportive care, such as oxygen and IV fluids, and take the person to the hospital for further treatment. If the overdose is due to an opioid, they will likely administer naloxone on the scene before transporting their patient.
At the hospital, the medical team will assess the person's vital signs and treat any life-threatening symptoms. They may also give additional doses of naloxone or other medications as needed. Once the person's condition is stabilized, they will be monitored for several hours in case there are any delayed effects from the overdose.
Preventing Drug Overdoses
There are many things you can do to prevent drug overdoses. If you take prescription medications, be sure to follow your doctor's instructions carefully and never take more than the recommended dose. If you use illegal drugs, be sure to avoid mixing different substances together, as this can increase the risk of an overdose. And if you know someone who is struggling with drug abuse, encourage them to get help from a professional treatment program.
Address Drug Abuse with Countrywide Testing
If you think a friend or loved one is struggling with substance abuse and may be in danger of a drug overdose, Countrywide Testing can help. Our at-home drug tests provide confirmation so you can recognize drug abuse and get your loved ones the support they need.
Countrywide Testing provides you with easy access to drug tests with an array of products for testing at home, individuals staying clean after rehab, workplace testing, healthcare emergencies, and law enforcement purposes. Our test kits are discreet, convenient, and affordable. Our lab is also accredited by SAMHSA, so you can rest assured your test results are subject to top industry standards.With answers from Countrywide, you can support a friend's journey toward full rehabilitation from drug abuse. For more information, just contact our team today.